Hail, Lake
- When
- March 24, 1:10 PM EST
- Where
- Lake County, 1.51 mi SSW of South Clermont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.480, -81.780
Quarter size hail fell for 10 minutes within Lake Louisia State Park near Clermont.
Thunderstorms developed a pre-frontal squall line and developed two prominent bow echoes. The bow echoes raced east at 55-60 mph from the central Florida interior and persisted to the Brevard County coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Thunderstorms developed a pre-frontal squall line and developed two prominent bow echoes. The bow echoes raced east at 55-60 mph from the central Florida interior and persisted to the Brevard County coast. Significant straight-line wind damage occurred along two long swaths, from southwest Lake County to Cocoa, and from Orlando to Cape Canaveral. Winds were measured up to 86 mph at two observing sites in Orange County. Much the surrounding areas of Lake, Orange, and Brevard Counties (as well as adjacent portions of Seminole and Osceola Counties) experienced minor wind damage. A woman was injured in Cocoa when a tree fell on the Florida room that she was entering from outdoors. Damage estimates totalled over $3M, of which $2M was from the collapse of a storage warehouse under construction in Orlando. The remainder of the cost estimate was a result of falling trees and mainly minor structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 24, 8:59 AM EST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT SUN MAR 24 2013
.DISCUSSION...
...WINDY AND WARM WITH A THREAT FOR STRONG STORMS THIS AFTERNOON...
.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS MOVING FROM THE ERN FL
BIG BEND TOWARD THE NRN PENINSULA THIS MORNING WILL REACH NORTHERN
PORTIONS OF E CENTRAL FL BY EARLY AFTERNOON AND THEN IS FORECAST TO
WEAKEN SOMEWHAT AS IT MOVES FURTHER SOUTH INTO CENTRAL AND SRN
SECTIONS DURING THE MID TO LATE AFTERNOON HOURS. THERE WILL BE A
RISK OF SEVERE WIND GUSTS WITH STORMS MAINLY ACROSS NRN AND CENTRAL
SECTIONS WITH MID LYR FLOW AT 700 MBS INCREASING TO 50-55 KNOTS.
COLD MID LVL TEMPERATURES 13C/500MBS AT KTBW THIS MORNING WILL ALSO
PORTEND AN ISOLATED SEVERE HAIL THREAT WITH THE STRONGEST STORMS
THIS AFTERNOON. STORM MOTION EXPECTED AT 45 TO 50 MPH THIS AFTERNOON
TOWARD THE ENE. SOUTHWEST WINDS WILL INCREASE TO AROUND 25 MPH BY
LATE MORNING WITH WIND GUSTS TO 35-40 MPH AHEAD OF THE CONVECTION
AND THE WIND ADVISORY REMAINS IN EFFECT. MORNING STRATUS ACROSS
CENTRAL/SRN SECTIONS WILL BECOME SCATTERED WITH LATE MORNING LOW LVL
MIXING AND SHOULD SEE HIGHS CLOSER TO NAM MOS VALUES IN THE UPPER
80S TO NEAR 90 ACROSS SRN SECTIONS AND THE MID 80S ACROSS NRN AREAS.
&&
.AVIATION...CIGS BLO 030 SHOULD LIFT BTWN 14Z-16Z...WITH TEMPO TSRA
ACROSS NRN TERMINALS 18-21Z...AND SRN TERMINALS 20Z-23Z. SW WINDS
20-25 KNOTS EXPECTED AHEAD OF THE CONVECTIVE LINE WITH GUSTS TO
30-35 KNOTS POSSIBLE. STRONG TO POSSIBLY SVR TSRA MAINLY NORTH OF A
KISM-KTIX LINE 18Z-21Z.
&&
.MARINE...STRENGTHENING SW FLOW TO 20 KNOTS OR HIGHER EXPECTED BY
LATE MORNING WITH SCA IN EFFECT. MAIN CONCERN WILL BE QUICK MOVING
STORMS THAT WILL MOVE FROM THE MAINLAND TOWARD THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS DURING THE AFTERNOON WITH FREQUENT
LIGHTNING...GUSTY WINDS ABOVE 40 KNOTS AND POSSIBLE HAIL. MARINERS
SHOULD BE PREPARED TO SEEK SAFE HARBOR THIS AFTERNOON.
&&
.FIRE WEATHER...STRONG AND GUSTY SW WINDS...STRONG TRANSPORT WINDS
AND HIGH DISPERSION WILL MAKE FIRE SPREAD AN ISSUE FOR ANY NEW OF
EXISTING FIRES THIS AFTERNOON. GUSTY WEST WINDS AND DRY CONDITIONS
ON MONDAY WILL LIKELY NECESSITATE FIRE WEATHER HEADLINES FOR MONDAY
AFTERNOON.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-
NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.
AM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT TUESDAY
FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 4 AM EDT MONDAY
FOR COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET
OUT 20 NM.
&&
VOLKMER/SPRATTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 558 AM EDT SUN MAR 24 2013 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-242300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 558 AM EDT SUN MAR 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO REACH LAKE AND VOLUSIA COUNTIES BY EARLY AFTERNOON AND CONTINUE SOUTHWARD OVER THE REGION THROUGH THE REST OF THE DAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE WIND GUSTS AROUND 60 MPH AND HAIL QUARTER SIZED OR GREATER AS IT INITIALLY MOVES INTO AREAS NORTHWEST OF INTERSTATE 4. STORM MOTION WILL BE QUICKLY TOWARD THE EAST-NORTHEAST AROUND 50 MPH. AS THIS BAND CONTINUES TO MOVE FARTHER SOUTH OF THE ORLANDO AREA IT IS EXPECTED TO GRADUALLY WEAKEN. HOWEVER STRONG STORMS WILL STILL BE POSSIBLE WITH THE MAIN THREATS BEING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 40 TO 50 MPH AND SMALL HAIL. .HIGH WIND IMPACT... WINDS WILL QUICKLY INCREASE OUT OF THE SOUTHWEST TODAY UP TO 20 TO 25 MPH WITH FREQUENT GUSTS BETWEEN 35 AND 40 MPH INTO THE AFTERNOON. THESE STRONG WINDS WILL BLOW LOOSE OBJECTS AROUND AND CAN MAKE HIGH SPEED TRAVEL ON HIGHWAYS DIFFICULT FOR HIGH PROFILE VEHICLES. THESE CONDITIONS WILL ALSO MAKE BOATING ON INLAND LAKES AND WATERWAYS VERY DANGEROUS. A WIND ADVISORY IS IN EFFECT FROM LATE MORNING INTO THE AFTERNOON ACROSS THE AREA. .RIP CURRENT IMPACT... STRONG SOUTHWEST WINDS WILL PRODUCE ROUGHER SURF ALONG AREA BEACHES TODAY. ALSO A SMALL SWELL WILL PRODUCE A LOW TO MODERATE THREAT OF RIP CURRENTS. ALWAYS SWIM NEAR A LIFEGUARD AND NEVER SWIM ALONE. .MARINE THUNDERSTORM GUST IMPACT... A LINE OF SHOWERS AND STORMS WILL MOVE INTO NORTH CENTRAL FLORIDA EARLY IN THE AFTERNOON AND CONTINUE TO MOVE SOUTHWARD OVER THE AREA THROUGH THE REST OF THE DAY. STORMS ALONG THIS LINE WILL MOVE QUICKLY TOWARD THE EAST-NORTHEAST AROUND 50 KNOTS AND WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 40 KNOTS. .WIND AND SEA IMPACT... HAZARDOUS BOATING CONDITIONS EXPECTED OVER THE WATERS TODAY AS WINDS STRENGTHEN OUT OF THE SOUTH-SOUTHWEST UP TO 20 TO 25 KNOTS AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL REMAIN STRONG AS THEY VEER TO THE WEST-NORTHWEST INTO TONIGHT WITH THE FRONT MOVING ACROSS THE WATERS. A SMALL CRAFT ADVISORY GOES INTO EFFECT FOR THE ENTIRE COASTAL WATERS BY LATE THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS BOATING CONDITIONS WILL PERSIST OVER MUCH OF THE COASTAL WATERS EARLY THIS WEEK AS ELEVATED NORTHWEST WINDS CONTINUE. DRIER AIR BEHIND THE COLD FRONT WILL INCREASE FIRE WEATHER CONCERNS THROUGH MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. WEITLICH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT SUN MAR 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM NON-TSTM WND GST SANFORD 28.79N 81.28W
03/24/2013 M46 MPH SEMINOLE FL ASOS
KSFB ASOS MEASURED A WIND GUST OF 40KT/46 MPH FROM 240
DEGREES
&&
JRCThe Tampa radar (KTBW), 106 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
22 thunderstorm wind, 4 hail. Local standard time, as filed.
Quarter size hail fell for 10 minutes within Lake Louisia State Park near Clermont.
Large shed destroyed by wind. Several pool screen enclosures damaged, fences damaged.
Very intense winds spread across Lake Nellie and impacted adjacent land areas. Six homes sustained roof damage on Colony Barn Road and many small barns and outbuildings were damaged or destroyed. Numerous large trees toppled and many 60-80 foot tall pine trees snapped.
Significant damage to numerous large trees in Lake Louisa State Park, with the most significant damage noted at lake-front beach and surrounding area. Large trees toppled into a boardwalk.
Nearly a dozen telephone poles along Highway 27 near the Lake Louisa State Park entrance were blown over or snapped by high winds.
Two adjacent homes on a large lake experienced major damage to pool screen enclosures from very strong winds which came off the lake. Several trees were also toppled.
WeatherBug mesonet site near Bay Lake, west of Orlando, recorded a peak gust of 68 mph as a severe thunderstorm passed by.
WeatherBug mesonet site in Windermere recorded a peak gust of 67 mph as a severe thunderstorm passed by.
NSSL relayed report of one inch hail observed two miles east of Bay Lake.
Mesonet site at Orlando Health Hospital at Dr. Phillips recorded a peak wind of 86 mph from the WNW.
A weather spotter estimated wind gusts up to 60 mph.
A 50 foot by 50 foot section was detached from the roof of a business.
The ASOS at Orlando International Airport (MCO) recorded a peak gust of 86 mph from the WNW. Airport officials reported a Boeing 737 got pushed into a palm tree and damaged the wing. Some minor hangar damage was also reported due to the severe thunderstorm winds.
WeatherBug mesonet site in Orlando recorded a peak gust of 62 mph as a severe thunderstorm passed by.
The ASOS at Orlando Executive Airport (ORL) recorded a peak gust of 62 mph from the WNW.
A weather spotter measured winds up to 60 mph. Small tree limbs were downed and lawn furniture was tossed about.
One small aircraft was flipped over by strong winds right after landing.
A weather spotter observed quarter size hail falling for four minutes.
A weather spotter estimated winds of at least 60 mph. Large tree limbs down throughout neighborhood, objects blow into pool, minor roof damage to neighbors home.
A weather spotter reported nickel size hail at County Road 405 near Walmart in Titusville.
Very strong west winds, estimated at 60-75 mph, damaged numerous modular homes in the Maplewood Village Mobile Home Park in West Cocoa. Many awnings destroyed, sheet metal damaged, and one home experienced an exterior roof collapse. One woman was injured while returning to her home after retrieving her dog. She sustained a broken hip when a tree fell on her Florida room as she entered.
Several homes within the Island Lakes Mobile Home Park on Merritt Island experinced minor to moderate damage. Damage was primarily confined to awnings, carports and pool enclosures. At least two homes experienced some roof damage and several homes were damaged by falling trees.
The tops of several 60-80 foot tall pine trees were snapped on Sugartown Street in Port St. John.
WMEL radio studio in Cocoa experienced damage to about 2000 square feet of roofing. Large tree limbs were also downed in the area.
A two story apartment complex on Adams Avenue in Cape Canaveral lost a large part of it's flat roof.
A weather spotter in Cape Canaveral estimated strong straight-line winds up to 63 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432888, 432905, 432907, 432910, 432915, 432963, 432920, 432927, 432966, 432935, 432936, 432965, 432937, 432929, 432938, 432939, 432941, 432942, 432945, 432946, 432957, 432961, 432958, 432962, 432959, 432960.